Results 1 to 4 of 4

Thread: Rash from sitting in wheelchair

  1. #1

    Rash from sitting in wheelchair

    Hi, not a very pleasant subject, but my husband has developed a skin condition which is spreading across his bottom. At first I thought it might be eczema, but he's now being treated with high dose prednisone for ITP, and the redness doesn't seem to be going away. I also thought it might be ringworm, but treating it for fungal infection doesn't work either. He's had two pressure wounds on his bottom which the wound doctor is treating with acticoat. Does anyone know if you can become sensative to the silver? About the only thing that seems to help sometimes is Blue Emu. He also seems to now have something that looks like a diaper rash. We're already seeing a hemo doc for ITP, wound doc for ulcers, and GP for INR's. I really hate to get a new doctor involved (dermatologist) unless it's necessary. He has a J2 gel cushion, and seems to be warm and somewhat damp when sitting on it. Could that be causing some of the problems? It looks like pictures of nummular eczema. Anybody with ideas?? Thanks

  2. #2
    How do you know it is not fungal? This would be the most common problem if he has draining pressure ulcers in the same area. What did you try using?

    Is it where tape is applied to the skin? He could be allergic to the adhesive.

    His wound care specialist should be the one managing this since it is related to his wound care and treatment. I don't see a need to see a dermatologist as well.

    (KLD)

  3. #3
    Thanks Sci Nurse for responding. Actually, he has been seeing the wound doc since January and the doc has never said anything about it. Don's to see him next week again, and he is going to ask specifically if he knows what it is and how to treat it. Also, Don just spent a week in the hospital for another problem and the wound dr at the hospital had to look at his wound and approve the acticoat and she didn't say anything, nor did the nurses who just used a cream on it daily. I didn't know that the wound dr should know what it is, so we'll be sure to ask. Don's one wound is healed, the other one isn't draining, just looks like a pale skinned place. The only thing bothering me is that it kind of looks like a discoid lupus rash, and I'm super anxious about anything with the immune system right now as Don has now two autoimune disorders. But I found it strange that the oral prednisone doesn't improve it. I was just wondering if anyone else has had problems from sitting for long periods of a time. Also, if you can, could you tell me if it's normal that the skin on your bottom changes in pigmentation to brown? That's what happened to get the second ulcer, Don was cleaning himself after a bowel accident, and actually rubbed so hard he rubbed the skin off in that spot.

  4. #4
    For some fair skinned people, scar tissue will be darker or even dark brown. Similarly for those with dark skin, scar tissue may be lighter or even white. It is very individual.

    Did you have a wound care NURSE or CWOCN see him in the hospital? They will be much more expert in issues like rashes than most wound care physicians (who are often plastic surgeons). Otherwise, a dermatologist may be needed. Steroids can make fungal infections worse.

    (KLD)

Similar Threads

  1. Questions about sitting in a wheelchair?
    By Mona~on~wheels in forum Care
    Replies: 22
    Last Post: 03-04-2009, 06:46 PM
  2. New pain sitting in wheelchair
    By Mona~on~wheels in forum Care
    Replies: 3
    Last Post: 02-16-2008, 04:52 PM
  3. Replies: 0
    Last Post: 08-31-2006, 08:45 AM
  4. wheelchair dump and quad sitting
    By rollin64 in forum Equipment
    Replies: 46
    Last Post: 09-07-2005, 03:53 AM
  5. wheelchair has road rash
    By chris B. in forum Life
    Replies: 4
    Last Post: 06-19-2003, 12:24 PM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •